ATLANTA - The Children's Healthcare of Atlanta has released a set of guidelines and tips on how to treat your children when they are suffering from symptoms of the flu.

RELATED | CHOA releases guidelines to help let you know if your child has the flu

They have a very easy to read guide with "do's" and "don'ts".


Do use children's ibuprofen.

This includes

  • Motrin
  • Advil
  • Another equivalent store brand

Do use acetaminophen

This includes:

  • Tylenol
  • Another equivalent store brand

It is recommended that you use the right amount of medicine according to your child's weight. Read the product label to see the appropriate dosage and how frequently your child needs to be taking the medicine.

Either ibuprofen or acetaminophen can be used to help reduce fever and ease body aches and pain. The two medicines should not be combined without direction from a healthcare professional.


Do not use any aspirin or aspirin-containing products.

This includes:

  • Alka-Seltzer
  • Anacin
  • Bayer
  • BC Powder
  • Doan's
  • Ecotrin
  • Excedrin
  • Goody's
  • Kaopectate
  • Pamprin
  • Pepto-Bismol
  • St. Joseph's
  • Vanquish

Acetaminophen can be found in both Tylenol and in cold and cough medicines (this includes Dayquil and Mucinex). Make sure that you are NOT giving your child too much acetaminophen by combining the two.


DO NOT give your child cough or cold medicines when also giving a fever-reducing medicine unles told otherwise by your doctor.

Cough and cold medicines do NOT work for the flu and some ingredients are not safe for children.

For more information, visit